Alert archive / Virginia / Special Weather Statements in 2011
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Nov 22, 2011, 8:21 PM EST for 4 counties in Virginia; Alleghany County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 22, 2011, 8:21 PM EST (01:21 UTC)
- Expired
- Nov 22, 2011, 9:15 PM EST
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, City of Galax, VA, Grayson County, VA, Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
611
WWUS81 KRNK 230121
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EST TUE NOV 22 2011
NCZ001-002-VAZ009-012-015-016-230215-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SMYTH VA-WYTHE VA-
821 PM EST TUE NOV 22 2011
...SHOWERS WITH HEAVY RAIN WILL AFFECT PORTIONS OF
ALLEGHANY...ASHE...CARROLL...GRAYSON...SMYTH AND WYTHE COUNTIES...
AT 818 PM EST...A LINE OF HEAVY SHOWERS WERE LOCATED FROM 3 MILES
WEST OF SALTVILLE TO 8 MILES SOUTHWEST OF CHILHOWIE TO 5 MILES NORTH
OF MOUNTAIN CITY...MOVING EAST AT 40 MPH.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON
ROADS. .
THESE SHOWERS WILL AFFECT SALTVILLE...CHILHOWIE...WHITETOP...THOMAS
BRIDGE...AND ADWOLF THROUGH 840 PM.
LAT...LON 3697 8094 3671 8086 3656 8090 3654 8092
3650 8093 3646 8096 3653 8171 3658 8169
3663 8161 3665 8164 3679 8170 3692 8183
$$
WPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Nov 22, 6:52 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Nov 22, 6:52 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 652 PM EST TUE NOV 22 2011 .SYNOPSIS... A STRONG COLD FRONT MOVES ACROSS FROM THE WEST TONIGHT WITH GUSTY WINDS AND MUCH COLDER AIR ACROSS SOUTHEASTERN WEST VIRGINIA. HIGH PRESSURE ARRIVES QUICKLY WEDNESDAY NIGHT...FOLLOWED BY WARM AFTERNOONS AND CHILLY MORNINGS INTO THE HOLIDAY WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 630 PM EST TUESDAY... KEEPING THE WEDGE IN PLACE ACROSS NRN CWA FROM THE ALLEGHANY HIGHLANDS SE TOWARD DAN/LYH. THE BEST FORCING STILL REMAINS SW OVER THE TN VALLEY AND AL/GA. ONE BAND OF SHOWERS WILL MOVE INTO THE MTNS THIS EVENING WITH SUBSTANTIALLY MORE MOVING INTO THE NC FOOTHILLS/PIEDMONT NWD AFTER MIDNIGHT. SURFACE LOW OVER SOUTHERN INDIANA LIFTS NORTHEAST THROUGH THE OHIO VALLEY TONIGHT PUSHING A COLD FRONT THROUGH THE FORECAST AREA BEFORE MORNING. SHOWERS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. WILL KEEP ISOLATED THUNDER ANS NEARLY STEADY TEMPERATURES IN THE FORECAST AS LONG AS THE FORECAST AREA STAYS IN THE WARM SECTOR AND RELATIVELY UNSTABLE AIR. PRECIPITABLE WATER VALUES IN THIS AIR MASS ARE 1.0 TO 1.5 INCHES WHICH IS OVER 200 PERCENT OF NORMAL. COMBINED WITH THE LIFT FROM THE RIGHT REAR QUADRANT OF THE UPPER JET...THE STRONG DYNAMICS WITH THE PASSAGE OF THE UPPER TROF APPROACHING THE AREA AND FAVORABLE PRECIPITATION POTENTIAL PLACEMENT ON THE SREF...HEAVY RAIN WILL STILL BE A THREAT OVERNIGHT AND WILL CONTINUED TO BE MENTIONED IN THE FORECAST. BEHIND THE COLD FRONT MODELS HOLD ON TO LOW LEVEL MOISTURE IN SOUTHEAST WEST VIRGINIA AND ON THE WESTERN SIDE OF THE SURFACE LOW DEEPENING OVER THE ATLANTIC. PRESSURE RISES AND GRADIENT WINDS...ALONG WITH NORTHWEST TO NORTH 850 MB WINDS OF 40 TO 50 KNOTS WILL RESULT IN WINDY CONDITIONS BY LATE WEDNESDAY MORNING. HIGHER ELEVATIONS WILL HAVE THE STRONGER WINDS. WILL USE GRIDDED LAMP GUIDANCE FOR TEMPERATURE TRENDS ON WEDNESDAY. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... AS OF 245 PM EST TUESDAY... ALTHOUGH WINDS ALOFT WILL BE GRADUALLY WEAKENING...FALLING INVERSION HTS OVERNIGHT WILL SQUEEZE STRONG WINDS TO THE SURFACE...AS NW NC COUNTIES/BATH CO VA MAY STILL GUST NEAR OR ABOVE WIND ADVISORY CRITERIA WEDNESDAY NIGHT. SURFACE HIGH PRESSURE BARELY GETS TO SE WEST VA BY 7AM THURSDAY...AND WITH THE REMAINING GRADIENT ROANOKE WILL BE GUSTY DURING THE EVENING ALSO. WARM ADVECTION ALREADY BEGINS NEAR DAWN THURSDAY SO TEMPS THURSDAY PM WILL PUSH INTO THE UPPER 50S AND LOWER 60S. HOWEVER...WITH DEWPOINTS FALLING INTO THE 20S...TEMPS THURSDAY NIGHT IN THE VALLEYS MAY REACH THE MIDDLE 20S...BUT SHOULD BE WARMER WITH WIND ON THE RIDGES AS A DRY SHRTWV DARTS EAST. AN EVEN WARMER...DRY AND CLEAR DAY FRIDAY WITH THE WARMER SPOTS TOUCHING THE UPPER 60S WITH H85 TEMPS NEAR +10C...LIGHT WINDS AND LITTLE IF ANY CIRRUS. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 230 PM EST TUESDAY... SURFACE HIGH PRESSURE WILL REMAIN ALONG THE EAST COAST FRIDAY NIGHT THEN SLOWLY DRIFT OUT TO SEA OVER THE WEEKEND. AN UPPER LEVEL RIDGE WILL ACCOMPANY THE SURFACE HIGH ALLOWING TEMPERATURES TO WARM TO AROUND 10F ABOVE NORMAL SATURDAY AND POSSIBLY SUNDAY. TEMPERATURES DROP BELOW NORMAL MONDAY AND TUESDAY WITH HIGHS MAINLY IN THE 40S. MODELS HAVE BEEN PERSISTENT WITH DEVELOPING A CUTOFF SOUTHERN STREAM LOW EITHER SUNDAY OR MONDAY. THIS CUTOFF LOW WILL TAP BOTH GULF AND ATLANTIC MOISTURE. WAVES AHEAD OF THIS LOW WILL TRACK NORTHWARD AND PARALLEL IF NOT DIRECTLY OVER THE SOUTHERN APPALACHIANS. THIS WILL BRING PERIODS OF RAIN...HEAVY AT TIMES...TO THE AREA LATE THIS WEEKEND AND/OR EARLY NEXT WEEK. IF THIS UPPER LOW IS IN THE VICINITY OF THE AREA MONDAY INTO TUESDAY...A MIXTURE OF RAIN/SNOW/SLEET IS POSSIBLE ALONG AND WEST OF THE BLUE RIDGE. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... AS OF 640 PM EST MONDAY... WEDGE OVER THE NRN CWA WILL KEEP ROA/LYH IN THE VLIFR RANGE THIS EVENING AND THINK THIS WILL BE THE CASE THROUGH THE NIGHT WITH SOME GRADUAL IMPROVEMENT TO LIFT AS WINDS VEER TO THE SOUTH AHEAD OF THE COLD FRONT. WILL SEE RAIN HEAVY AT TIMES MOVE INTO THE DAN/LYH AREA LATE TONIGHT BUT KEEPING TAFS ON THE LIGHT TO MODERATE SIDE. THUNDER STILL A POSSIBILITY MAINLY SOUTH OF THE DAN/MTV CORRIDOR SO NOT ADDING IT TO ANY TAFS AT THIS POINT. CIGS WILL FLUCTUATE IN THE WEST WITH THE SHOWERS COMING IN. THE MODELS VARY ON HOW LOW RANGING FROM BELOW 5 HUNDRED FEET AT BLF TO MVFR. WILL STICK SIMILAR TO PREVIOUS FORECAST FOR A PERIOD OF IFR AT BLF LATE AS WINDS SHIFT WEST BEHIND FRONT. MODELS STILL SIMILAR WITH THE TIMING OF THE FRONT...BRINGING THE BOUNDARY THROUGH FROM AROUND 09Z AT BLF AND LWB TO AROUND 14Z AT LYH AND DAN. CONDITIONS WILL FLUCTUATE GREATLY AS SHOWERS...SOME WITH HEAVY RAIN...CROSS THROUGH THE REGION FROM WEST TO EAST. BEHIND THE FRONT SURFACE WINDS WILL SHIFT TO THE WEST THEN NORTHWEST WITH GUSTS UP TO 30 KNOTS POSSIBLE ON WEDNESDAY... ESPECIALLY AT ROA...BCB AND BLF. CEILINGS WILL QUICKLY LIFT TO VFR THEN BECOME SCATTERED BY WEDNESDAY AFTERNOON AT DAN...LYH AND ROA. HIGH CONFIDENCE THAT CEILINGS WILL TAKE MUCH LONGER TO IMPROVE AT BLF AND LWB. HIGH PRESSURE AND DRY CONDITIONS WILL COVER THE REGION THROUGH SATURDAY WITH NEXT THREAT OF SUB VFR CONDITIONS A POSSIBILITY SUNDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM/SK NEAR TERM...AMS/WP SHORT TERM...KM LONG TERM...RCS AVIATION...AMS/WP
Hazardous weather outlook, Nov 22, 3:26 PM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 326 PM EST TUE NOV 22 2011 NCZ004>006-020-VAZ043>047-058-059-231100- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 326 PM EST TUE NOV 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-231100- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 326 PM EST TUE NOV 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION WEDNESDAY MORNING. NORTH TO NORTHWEST WINDS BEHIND THE FRONT MAY GUST TO 45 MPH OR HIGHER WEDNESDAY AFTERNOON AND EVENING. A WIND ADVISORY MAY BE NEEDED FOR PARTS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Nov 22, 7:32 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 732 PM EST TUE NOV 22 2011 VAZ022>024-034-035-045>047-059-230400- ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX- BUCKINGHAM-CHARLOTTE- INCLUDING THE CITIES OF...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...BEDFORD...AMHERST...LYNCHBURG... APPOMATTOX...KEYSVILLE 732 PM EST TUE NOV 22 2011 ...DENSE FOG WILL BE AROUND THROUGH MOST OF THE EVENING... DENSE FOG WILL BE RESTRICTING VISIBILITIES TO LESS THAN A FEW HUNDRED FEET AT TIMES...FROM THE SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...EAST TO LYNCHBURG...KEYSVILLE AND BUCKINGHAM. THIS FOG IS GOING TO LAST UNTIL MIDNIGHT. TRAVELERS SHOULD BE ALLOWING EXTRA TIME TO GET TO THEIR DESTINATION. SLOW DOWN AND USE LOW BEAM HEADLIGHTS.
Special weather statement, Nov 22, 8:21 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EST TUE NOV 22 2011
NCZ001-002-VAZ009-012-015-016-230215-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SMYTH VA-WYTHE VA-
821 PM EST TUE NOV 22 2011
...SHOWERS WITH HEAVY RAIN WILL AFFECT PORTIONS OF
ALLEGHANY...ASHE...CARROLL...GRAYSON...SMYTH AND WYTHE COUNTIES...
AT 818 PM EST...A LINE OF HEAVY SHOWERS WERE LOCATED FROM 3 MILES
WEST OF SALTVILLE TO 8 MILES SOUTHWEST OF CHILHOWIE TO 5 MILES NORTH
OF MOUNTAIN CITY...MOVING EAST AT 40 MPH.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON
ROADS. .
THESE SHOWERS WILL AFFECT SALTVILLE...CHILHOWIE...WHITETOP...THOMAS
BRIDGE...AND ADWOLF THROUGH 840 PM.
LAT...LON 3697 8094 3671 8086 3656 8090 3654 8092
3650 8093 3646 8096 3653 8171 3658 8169
3663 8161 3665 8164 3679 8170 3692 8183
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 10:48 PM EST | Special Weather Statement | RNK | Alleghany, Bath, Craig, City of Covington | 42 min |
| Nov 23, 12:27 AM EST | Special Weather Statement | RNK | Botetourt | 33 min |
| Nov 23, 1:39 AM EST | Special Weather Statement | RNK | Appomattox, Campbell | 36 min |
| Nov 23, 2:28 AM EST | Special Weather Statement | RNK | Buckingham | 32 min |
| Nov 23, 3:08 AM EST | Special Weather Statement | RNK | Charlotte | 52 min |
| Nov 23, 3:17 AM EST | High Wind Warning | RNK | Alleghany, Amherst, Bath, Bedford, Botetourt, Carroll and 12 more | 12 hr |
| Nov 23, 3:17 AM EST | Wind Advisory | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more | 19 hr |
| Nov 22, 11:54 PM EST | Special Weather Statement | RNK | Surry | 36 min |
| Nov 22, 11:59 PM EST | Tornado Warning | RNK | Surry | 18 min |
Nearby
Special Weather Statements in Virginia, 2011Special Weather Statements in North Carolina, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.